Pediatric Long QT Syndrome
Pediatric long QT Syndrome is an irregular heart rhythm that can cause fast, chaotic heartbeats.
In a healthy heart, an electrical impulse starts in the upper chamber of the heart (sinus node) and travels down to the lower chambers (ventricles). This impulse squeezes, or contracts, your heart, pumping blood out into the body. The muscles then relax and recover for the next contraction. The recovery time is called a QT interval and typically lasts only a fraction of a second.
In long QT syndrome, the QT interval lasts longer than it should, and the heart muscles have difficulty preparing for the next contraction. The delay upsets the overall timing of the electrical impulses, which can lead to abnormal heart rhythms that are known as arrhythmias.
Long QT syndrome may be present at birth (congenital), or be caused (acquired) by low potassium (hypokalemia) or specific medicines within the following groups:
- Antiarrhythmics (used to maintain normal heart rhythms)
- Antidepressants or antipsychotics
- Diuretics (used to treat: heart failure, high blood pressure, liver disease and some types of kidney disease)
Most children will not have symptoms, but some will experience:
- Fainting during exercise or high emotions